Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 4, NWS Wichita, KS

October 12, 20235 counties in Kansas

NWS Wichita, KS issued this red flag warning at Oct 12, 2023, 3:02 AM CDT for 5 counties in Kansas. It took effect at Oct 12, 2023, 9:00 AM CDT. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 12, 2023, 3:02 AM CDT (08:02 UTC)
In effect from
Oct 12, 2023, 9:00 AM CDT
Expired
Oct 12, 2023, 7:00 PM CDT
In force
10 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 5:15 PM CDTLANDSPOUT6 Nne Ellsworth, KSReport came into the NWS via social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

479 
WWUS83 KICT 120802
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
302 AM CDT Thu Oct 12 2023

KSZ032-033-047-048-050-122315-
/O.NEW.KICT.FW.W.0004.231012T1400Z-231013T0000Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
302 AM CDT Thu Oct 12 2023

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 032, 033, 047, 048, AND 050...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 9 AM this morning to 7 PM CDT this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 19 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Ketcham
2 follow-up statements
954 
WWUS83 KICT 121945
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
245 PM CDT Thu Oct 12 2023

KSZ032-033-047-048-050-130000-
/O.CON.KICT.FW.W.0004.000000T0000Z-231013T0000Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
245 PM CDT Thu Oct 12 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032,
033, 047, 048, AND 050...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 26 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
721 
WWUS83 KICT 130001
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
701 PM CDT Thu Oct 12 2023

KSZ032-033-047-048-050-130115-
/O.EXP.KICT.FW.W.0004.000000T0000Z-231013T0000Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
701 PM CDT Thu Oct 12 2023

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033,
047, 048, AND 050...

The fire danger threat has diminished below red flag criteria.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Oct 12, 2:56 AM CDT, 6 minutes earlier.

Area forecast discussion, Oct 12, 2:56 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
256 AM CDT Thu Oct 12 2023

.SHORT TERM...(Today through Saturday night)
Issued at 254 AM CDT Thu Oct 12 2023

Forecast Highlights:

* Unseasonably warm and windy today.

* A conditional chance of strong/severe storms this afternoon thru
  this evening.

* Much cooler with strong/gusty northwest winds tonight and Friday.
  Below normal temperatures and dry weather Friday through the
  weekend.

Strong warm advection/moisture transport has led to widely scattered
showers/storms developing across northern KS early this morning,
just to the north of I-70.  So will include a slight pop for this
chance along I-70 at least until sunrise for portions of central KS.

The tightening pressure gradient, ahead of the shortwave currently
moving across the Rockies, has led to winds already gusting close to
40 mph in central KS. Expect this gradient to continue to tighten
during the daylight hours, with deep mixing leading to widespread
sustained winds of 30-35 mph with gusts of 40 to 45 mph across most
of the area. So will expand the wind advisory for today to include
the entire area. The strong warm advection ahead of an approaching
dryline will lead to optimal downslope conditions with max
temperatures expected to climb into the upper 80s for areas along
the I-135 corridor.  The strong gusty winds and much drier air
pushing behind the dry line will lead a very high to extreme
grassland fire danger today, see the fire weather section below.

The rather vigorous shortwave in the Rockies will move into the
front range today, leading to a low pressure area in NW KS
deepening, as it lifts NE into southern Neb.  As the low swings
north, a dry line and cold front will surge east, moving into
central KS by this afternoon. Models are in fairly good agreement on
the timing of the system and the boundaries, with a warm elevated
mixed layer (CAP) keeping most of the daytime convective chances at
bey as the dry line pushes to along I-135. So think convective
chances along the initial dry line look small, as low level moisture
quality isnt that great, but cannot rule out an isolated
strong/severe storm.

Better (but small) chances for convection looks to be for this
evening, for areas east of I-135, as the cold front catches up to
the dryline, with increasing low level convergence/lift. Strong to
severe storm chances look like a high shear/low instability setup as
the cold front races east across the forecast area for this evening
as it moves east towards the KS Turnpike. Severe storm chances still
look highly conditional as lots of uncertainty on the low level
moisture quality, but the strong bulk shear associated with the
system suggests a strong to severe storm chance, IF storms can
develop.

Think the convective chances may be highly conditional, based on an
expected warm elevated mixed layer (CAP) in the warm sector, and the
lack of low level moisture that will get pulled north with this
system. Latest models keep the bulk of the convection to the north-
northeast of the forecast area, with possibly some convection
"zippering" down the front for this evening. Could see an isolated
storm or two further south with the "best" chances being east of the
KS Turnpike. Again a big IF, but IF a storm can develop than
directional shear suggests a few embedded supercells are possible
with quarter size hail and damaging winds of 60 mph the main
concern. Model hodographs suggest the slim tornado threat will stay
north-northeast of the forecast area.

In wake of this storm system, confidence is increasing in much
cooler weather and stout/gusty west-northwest winds for late tonight
and Friday, as the deep low pressure area exits to the northeast.
Could even see some wind gusts to 50 mph for portions of central and
south central KS for early Fri morning, so think an additional wind
advisory will be needed across central KS for Fri.

Ketcham

.LONG TERM...(Sunday through Wednesday)
Issued at 254 AM CDT Thu Oct 12 2023

The main concern going into the weekend will be chances for patchy
frost across most of central KS as a ridge of Canadian high pressure
settles over the area with low temperatures expected to be in the
middle 30s for Sun and Mon morning.

Medium range models show a mid level wave moving towards the central
plains next on Wednesday and try to generate precipitation for the
middle of next week, however the return of quality moisture will
likely be delayed due to the strong surface high pressure shoving a
cold front well south into the Gulf of Mexico. Precipitation chances
look limited across Kansas for Wednesday.

Ketcham

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1147 PM CDT Wed Oct 11 2023

Main aviation concerns will be strong winds for tonight through
Thu along with lowering ceilings

Surface low pressure continues to deepen over western KS/eastern
CO which will allow gusty southeast winds to remain in place area
wide. Wind speeds will further increase for late Thu morning/early
afternoon with sustained speeds 25-30kts with gusts 35-40kts. The
higher end of this range will be generally along I-135.
Persistent south winds have also quickly increased moisture with
some MVFR cigs working their way into the forecast area. These
will continue to become more widespread over the next few hours
and will persist through Thu morning. The exception will be KCNU,
with cigs staying at VFR levels.

A few storms will be possible along the dryline late Thu afternoon
and early evening, but confidence at this point is too low to
insert into TAFs.

&&

.FIRE WEATHER...
Issued at 254 AM CDT Thu Oct 12 2023

Gusty south winds combined with warm and drier air today, will lead
to a very high to extreme grassland fire danger. The greatest risk
of extreme grassland fire danger values will be across central
Kansas, where a Red Flag Warning has been issued as much drier air
moves into the area.

Meanwhile, a strong cold front will move across the region late
tonight and cause the winds to switch around to the northwest. The
combination of very strong northwest winds and dry air will cause
the grassland fire danger levels to reach the very high category
across central and south central Kansas on Friday.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    86  52  64  44 /  10  30   0   0
Hutchinson      88  49  62  42 /  20  20   0   0
Newton          85  50  63  44 /  20  30   0   0
ElDorado        84  52  64  44 /  10  50   0   0
Winfield-KWLD   85  54  68  45 /  10  30   0   0
Russell         84  47  58  41 /  20  20   0   0
Great Bend      87  46  59  40 /  10  10   0   0
Salina          87  50  61  44 /  20  30   0   0
McPherson       87  48  61  42 /  20  20   0   0
Coffeyville     80  59  71  47 /  10  40  10   0
Chanute         79  59  68  47 /  10  60  10   0
Iola            79  57  68  47 /  10  60  10   0
Parsons-KPPF    80  59  70  47 /  10  50  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 7 PM CDT this evening for
KSZ032-033-047>053-067>071-082-083-091>095-098-099.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...RBL
FIRE WEATHER...Ketcham
Hazardous weather outlook, Oct 11, 7:08 PM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
708 PM CDT Wed Oct 11 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
708 PM CDT Wed Oct 11 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very high grassland fire danger is expected Thursday and Friday
across much of the area due to strong and gusty winds. Wind gusts
at times could reach or exceed 50 mph. Parts of central Kansas
could attain extreme grassland fire danger levels Thursday
afternoon, as a dry line moves into the area.

Strong to severe thunderstorms are possible mainly Thursday
evening. The greatest potential appears to be along and east of
Interstate 135. The primary concerns are quarter sized hail and
damaging winds up to 60 mph. A brief tornado cannot be ruled out.

Frost is possible Saturday night into Sunday morning and again
Sunday night into Monday morning, as cooler air spreads south
through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 2:38 PM CDTWind AdvisoryICTBarton, Butler, Chase, Cowley, Elk, Ellsworth and 13 more28 hr
Oct 12, 5:59 PM CDTSpecial Weather StatementICTMcPherson31 min
Oct 12, 6:04 PM CDTSpecial Weather StatementICTRussell26 min
Oct 12, 6:06 PM CDTSpecial Weather StatementICTSaline24 min
Oct 12, 6:32 PM CDTSpecial Weather StatementICTRussell28 min
Oct 12, 6:59 PM CDTSpecial Weather StatementICTMcPherson31 min

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.